Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 660, NWS Jackson, MS

July 24, 2008Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 24, 2008, 8:21 PM CDT for Clarke County, Mississippi. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2008, 8:21 PM CDT (01:21 UTC)
Expired
Jul 24, 2008, 8:40 PM CDT
In force
19 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 132 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:25 PM CDTTSTM WND DMG2 E Quitman, MSNUMEROUS TREES DOWN OVER POWER LINES EAST OF QUITMAN ALONG HWY 511.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 250121
SVRJAN
MSC023-250200-
/O.NEW.KJAN.SV.W.0660.080725T0121Z-080725T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
821 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF QUITMAN...

* UNTIL 900 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  QUITMAN...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYKES BY 835 PM CDT...
  CRANDALL BY 850 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3193 8847 3196 8881 3214 8882 3218 8848
TIME...MOT...LOC 0121Z 277DEG 19KT 3205 8869

$$

7
1 follow-up statement
000 
WWUS54 KJAN 250140
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
840 PM CDT THU JUL 24 2008

MSC023-250150-
/O.CAN.KJAN.SV.W.0660.000000T0000Z-080725T0200Z/
CLARKE MS-
840 PM CDT THU JUL 24 2008

...SEVERE THUNDERSTORM WARNING CANCELLED FOR CENTRAL CLARKE 
COUNTY... 

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3193 8847 3196 8881 3214 8882 3218 8848
TIME...MOT...LOC 0140Z 277DEG 19KT 3204 8857

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:11 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 2:11 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT THU JUL 24 2008

.SHORT TERM...OTHER THAN SOME VERY ISOLATED CONVECTION IN THE FAR SW
ASSOCIATED WITH A WEAK SEA BREEZE...MAJORITY OF CONVECTION THIS
AFTERNOON HAS BEEN CONCENTRATED OVER EAST CENTRAL AND NE MS. THIS
ACTIVITY ASSOCIATED WITH A MID LEVEL SHORTWAVE DROPPING S IN THE
MID/UPPER LEVEL FLOW.

LOOKING AT THE 12Z MODEL GUIDANCE...HAVING A HARD TIME BELIEVING THE
RATHER HIGH END CHANCE POPS AND LOWER 90 TEMPS FORECAST FOR
FRIDAY/SATURDAY. WITH THE MID/UPPER LEVEL RIDGING OVER THE AREA FROM
THE WEST AND NO DISCERNIBLE FOCUSING SURFACE FEATURES...THE DEGREE
AT WHICH THE GFS WANTS TO CONVECT IS VERY QUESTIONABLE. WHILE THE
OVERALL PATTERN LOOKS SIMILAR...NAM/EURO ARE IN SLIGHTLY BETTER
AGREEMENT IN THAT HIGH CENTER WILL SET UP OVER NE TX/SE OK SATURDAY.
THE GFS DOES SOMETHING SIMILAR...BUT IT LOOKS TO BE TREATING THE
SHORTWAVES EMBEDDED IN THE NW FLOW A LITTLE DEEPER THAN THE
OTHERS...THUS ALLOWING THEM TO PENETRATE A LITTLE FURTHER SOUTH.
HAVE CUT POPS BOTH FRIDAY AND SATURDAY ABOUT 20 PERCENT AND RAISED
TEMPS TO THE MID/UPPER 90S FRIDAY/SATURDAY. WE WILL ACTUALLY FLIRT
WITH HEAT ADVISORY CRITERIA FRIDAY WITH AN ADVISORY MORE LIKELY ON
SATURDAY AS INDICES REACH 110 AND MINS STAY IN THE MID 70S. /26/

THE FOLLOWING FROM THE PREVIOUS LONG TERM DISCUSSION REMAINS VALID...

.LONG TERM...MAIN FOCUS FOR THE EXTENDED WILL BE WITH HIGH TEMPS AND
THE HEAT. THE AREA WILL SEE THE UPPER RIDGE PEAK ON FRI AND THEN SEE
THE CENTER RETROGRADE FOR THE REST OF THE WEEKEND INTO NEXT WEEK.
THIS WILL ALLOW FOR THE LOW LEVEL FLOW TO BECOME OUT OF THE W/NW FOR
AN EXTENDED PERIOD OF TIME AND REALLY PUSH IN EXTREMELY WARM
925/850MB TEMPS. THE AREA SHOULD SEE 925MB TEMPS 27-30C AND 850MB
TEMPS 21-23C FROM SUN THROUGH AT LEAST TUE. USING THESE
VALUES...CLIMO SUGGESTS 98-102 DEGREES EASILY FOR A FEW DAYS.
LOCALIZED EFFECTS WILL LIKELY RESULT IN A FEW LOCATIONS PEAKING
HIGHER...BUT AT THIS POINT...GETTING THE FORECAST IN THE BALLPARK IS
THE BEST COURSE OF ACTION WHILE FORECASTING NEAR RECORD TYPE HEAT.
GUID TEMPS SUPPORT THIS...BUT ARE LIKELY NOT WARM ENOUGH IN MOST
LOCATIONS. I HAVE CONTINUED THE TREND OF RAISING MAX TEMPS ABV GUID.

AS FOR WHAT THE HEAT INDEX WILL BE...THATS A TOUGHER QUESTION.
LATEST GUID SUGGESTS THAT SAT-MON...SOLID MIXING WILL OCCUR AND SFC
DEWPTS WILL LIKELY DROP INTO THE 63-68 DEGREE RANGE. IF THIS
OCCURS...THEN HEAT INDEX VALUES WILL BE HELD IN CHECK AND ONLY TOP
OUT BETWEEN 100-105 DEGREES. IF SFC DEWPTS CAN HOLD IN THE UPPER 60S
TO AROUND 70...THEN VALUES >105 WILL BE POSSIBLE. EITHER WAY...IT
WILL BE HOT AND A PORTION...IF NOT ALL...OF THE CWA MAY NEED A HEAT
ADV AT SOME POINT. DETAILS WILL DETERMINE THAT IN THE COMING DAYS. AS
FOR NOW...I WILL CONTINUE TO MENTION THE HEAT IN THE HWO.

AS FOR PRECIP POTENTIAL...THE WAY THINGS LOOK NOW...NO REAL DAY HAS
ANY DECENT SHOT. GUID WANTS TO HOLD ONTO BETTER 850MB MOISTURE ON
SAT...ESPECIALLY ACROSS THE EAST...BUT FEEL THAT IS THE ONLY
POSITIVE FOR SUPPORTING CONVECTION. GUID POPS SEEMED GOOD AND HAVE
FOLLOWED. LOOK FOR 10% IN THE WEST TO 30% IN THE EAST. DRIER LOW
LEVEL AIR IS EXPECTED TO MOVE IN FOR SUN-TUE AND THE HEAT WILL
REALLY BE ON. FOR THIS PERIOD...I HAVE ONLY GONE WITH 10% POPS FOR
THE AFTERNOON AND EARLY EVENING. BY WED...THINGS BEGIN TO CHANGE
SOME AS SLIGHTLY BETTER MOISTURE MOVES IN AS LOW LEVEL FLOW BECOME
MORE OUT OF THE SW/S. ADDITIONALLY...THE POSSIBILITY OF A S/W OR TWO
MAY DROP S/SE OUT OF THE PLAINS AS NW FLOW WILL BE IN PLACE. AS IS
THE CASE WITH THIS TYPE OF PATTERN AND EXTREME TEMPS...ANY
CONVECTION IN THE MON-WED TIMEFRAME WILL HAVE TO BE WATCHED CLOSELY
AS SOLID LAPSE RATES WILL EXIST.   /CME/

&&

.AVIATION...MAINLY VFR CONDITIONS WILL BE THE RULE OVER THE JAN CWA
TERMINALS WITH CU BUILDING INTO TCU AS THE AFTERNOON
PROGRESSES...WITH A FEW CB FROM GTR TO MEI TO HBG. VCTS HAVE BEEN
INCLUDED FOR MEI AND HBG TAFS...BUT SHOULD BE ISOLATED IN NATURE.
FOR THE OVERNIGHT HOURS...SOME BRIEF VIS RESTRICTIONS ARE POSSIBLE
AROUND SUNRISE FOR EASTERN TAF SITES...BUT VFR CONDITIONS SHOULD
AGAIN DOMINATE THE SKIES FOR THE MOST PART. /DH/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  95  72  98 /  15  23  15  19
MERIDIAN      71  94  71  98 /  18  18  12  24
VICKSBURG     73  95  74  98 /  14  21  13  16
HATTIESBURG   72  95  72  98 /  21  28  24  25
NATCHEZ       73  94  72  98 /  19  24  18  14
GREENVILLE    74  96  72  99 /   9  20   9  16
GREENWOOD     74  95  74  98 /   9  18   9  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

26/CME/18
Hazardous weather outlook, Jul 24, 2:24 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT THU JUL 24 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
224 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY
HEAT INDICES WILL REACH TO NEAR 105 DEGREES ACROSS THE
REGION FRIDAY AFTERNOON...ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55.
AFTERNOON TEMPERATURES WARMING INTO THE MID 90S WITH HIGH RELATIVE
HUMIDITIES WILL THE HIGH HEAT INDEX CONDITIONS TO DEVELOP. THESE
CONDITIONS WILL INCREASE THE RISK FOR HEAT STRESS FOR THOSE WHO WILL SPEND
PROLONGED PERIODS OF TIME OUTDOORS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
HOTTER CONDITIONS WILL DEVELOP FOR SATURDAY AFTERNOON AS HEAT
INDICES APPROACH 110 DEGREES. ONCE AGAIN...AREAS ALONG AND WEST OF
INTERSTATE 55 WILL SEE THE HOTTEST CONDITIONS AS TEMPERATURES REACH
THE CENTURY MARK AND HUMIDITIES REMAIN HIGH. A HEAT ADVISORY MAY BE
NEEDED IN THESE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

26

In the hours before

Special weather statement, Jul 24, 5:10 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
510 PM CDT THU JUL 24 2008

MSZ030-031-033-242250-
CLAY MS-LOWNDES MS-OKTIBBEHA MS-
510 PM CDT THU JUL 24 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTH OF SESSUMS...MOVING SOUTHEAST AT 10 MPH.

IN ADDITION...HEAVY RAINFALL AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE. PONDING OF WATER IS LIKELY IN POOR DRAINAGE AREAS. WATCH
FOR AREAS WHERE WATER COVERS THE ROAD.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN OKTIBBEHA...WEST CENTRAL LOWNDES AND EXTREME
SOUTHEASTERN CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jul 24, 5:52 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT THU JUL 24 2008

MSZ031-033-039-242320-
LOWNDES MS-OKTIBBEHA MS-NOXUBEE MS-
552 PM CDT THU JUL 24 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES NORTHWEST OF CRAWFORD...MOVING SOUTHEAST AT 5 MPH.

IN ADDITION...FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH
AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

PEOPLE IN NORTHERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND SOUTHWESTERN
LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jul 24, 8:17 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
817 PM CDT THU JUL 24 2008

MSZ057-058-250200-
CLARKE MS-JASPER MS-
817 PM CDT THU JUL 24 2008

STRONG THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL FROM ROSEHILL TO
QUITMAN. PONDING OF WATER IS LIKELY IN POOR DRAINAGE AREAS.

IN ADDITION...PEA TO DIME SIZED HAIL...FREQUENT DANGEROUS LIGHTNING
AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

PEOPLE IN EAST CENTRAL JASPER AND CENTRAL CLARKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

7

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.